Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 21, NWS Tucson, AZ

July 27, 2004Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2004, 4:46 PM MST for Graham County, Arizona. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 4:46 PM MST (23:46 UTC)
Expired
Jul 27, 2004, 5:45 PM MST
In force
59 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
1758 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 272347
FFWTWC
AZC009-280145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
446 PM MST TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GRAHAM COUNTY IN ARIZONA
   INCLUDING THE BURN AREAS ON MOUNT GRAHAM

* UNTIL 645 PM MST

* AT 440 PM MST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER THE BURN AREA OF JACOBSON AND MARIJILDA CANYONS ON MOUNT 
  GRAHAM. 

FLASH FLOODING OF JACOBSON WASH AND MARIJILDA CREEKS ARE LIKELY. FLASH 
FLOODING WILL CAUSE ROCK SLIDES AND MUDSLIDES ALONG HIGHWAY 366 BETWEEN 
NOON CREEK AND TWILIGHT CANYON. IN ADDITION...FURTHER DOWNSTREAM... 
RESIDENTS OF THE LEBANON AND THUNDERBIRD ESTATES MAY BE AFFECTED. 

LAT...LON 3281 10995 3269 11008 3249 10975 3263 10959

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 3:00 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST TUE JUL 27 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA
WILL KEEP SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA FOR
ANOTHER DAY OR SO. STRONG NORTHWESTERLY FLOW AROUND A WEST COAST
RIDGE WILL RESULT IN A DRYING TREND THE SECOND HALF OF THE WEEK WITH
A CORRESPONDING DECREASE IN THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...STILL WET AND UNSTABLE ENOUGH WITH 1.27 PW...BUT WEST
TO NORTHWEST FLOW INCREASING QUICKLY ABOVE 15K FT. THIS WILL LIKELY
DEEPEN...AND 24 HRS WITH THAT FETCH WILL PUSH MOST OF THE DEEPER
MOISTURE BACK TO THE SOUTH AND EAST. BEFORE THEN...WE ARE MANAGING
ANOTHER ROUND OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH
FOCUS OF WEAK IMPULSE EMBEDDED IN THE FLOW NEARLY OVERHEAD. BETTER
SHEAR TODAY WITH MORE ORGANIZATION...COULD SEE A COUPLE SEVERE. NOT
SURE ABOUT MUCH LINGERING OVERNIGHT THIS TIME...DEPENDS ON HOW FAST
THE DRY AIR FILTERS IN FROM WEST AND NORTHWEST TO SOUTHEAST.

RIDGE AXIS TRANSLATES TO NEAR OVERHEAD BY SATURDAY OR SUNDAY IN A
WEAKENED FORM. WELL HANG ON TO ISOLATED MAINLY MOUNTAIN STORMS
ACROSS AREAS EAST AND SOUTH OF TUCSON...BUT OVERALL...COVERAGE WILL
BE LIMITED BY WEDNESDAY OR THURSDAY THROUGH AT LEAST MOST OF THE
WEEKEND. MODELS NOT HANDLING MOISTURE RETURN VERY WELL...WITH RIDGE
AXIS TO OUR EAST BY MONDAY OR TUESDAY...RESULTING SOUTHERLY FLOW
SHOULD IMPORT DEEPER MOISTURE BACK INTO THE AREA.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
ZONES 019 AND 030 UNTIL 7 PM MST.

MEYER
Hazardous weather outlook, Jul 27, 2:00 PM MST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
200 PM MST TUE JUL 27 2004

UPDATED TO INCLUDE MENTION OF SEVERE THUNDERSTORM WATCH FOR GRAHAM
AND GREENLEE COUNTIES

AZZ019-030-280700
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
200 PM MST TUE JUL 27 2004

...SEVERE THUNDERSTORM WATCH FOR GRAHAM AND GREENLEE COUNTIES UNTIL
7 PM MST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GRAHAM AND GREENLEE COUNTIES

.DAY ONE...TODAY

SYNOPSIS...WITH A JET NOSING INTO NORTHERN PORTIONS OF THE
STATE...MOISTURE AND DYNAMICS ARE SUFFICIENT FOR SOME STORMS TO GET
ORGANIZED THIS AFTERNOON AND EVENING. A SEVERE THUNDERSTORM WATCH
MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE
TO THE WATCH AREA. HAIL TO 1.5 INCHES IN DIAMETER...THUNDERSTORM
WIND GUSTS IN EXCESS OF 60 MPH...AND DANGEROUS LIGHTNING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH
SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL
CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER
NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED
THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN
PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS
DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON
EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE
WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND
EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ029-031>035-280700-
COCHISE COUNTY-SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN
VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-
WESTERN PIMA COUNTY-
1035 AM MST TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE POTENTIAL FOR HEAVY RAINFALL IS NEAR NORMAL ACROSS
THE EASTERN HALF OF SOUTHEAST ARIZONA AND BELOW NORMAL ACROSS THE
WESTERN HALF OF SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR STRONG
DOWNBURST WINDS IS BELOW NORMAL ACROSS ALL OF SOUTHEAST ARIZONA
TODAY. DAYTIME HEATING IN COMBINATION WITH MOISTURE IN PLACE WILL
BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO SOUTHEAST
ARIZONA THIS AFTERNOON AND EVENING. ISOLATED ACTIVITY IS EXPECTED TO
THE WEST OF THE TUCSON METRO AREA...WHILE SCATTERED CONVECTION IS
EXPECTED TO THE EAST. THE BEST CHANCES FOR DEVELOPMENT WILL BE IN
THE WHITE MOUNTAINS AND POINTS SOUTH AND EAST OF THE TUCSON METRO
AREA.

DISCUSSION...THE UPPER HIGH CONTINUES TO MIGRATE WEST/NORTHWEST AND
IS CURRENTLY CENTERED OFF THE SOUTHERN CALIFORNIA COAST. WITH THE
HIGH IN THIS POSITION AND THE ORIENTATION OF THE RIDGE AXIS...DRIER
AIR HAS STARTED TO INFILTRATE FAR WESTERN PORTIONS OF THE FORECAST
AREA. EXPECT THIS TREND TO SLOWLY CONTINUE ALL DAY WITH DRIER AIR
TRYING TO PUSH EAST AS THE RIDGE AXIS GAINS SOME AMPLIFICATION.
HOWEVER...THERE IS STILL ENOUGH MOISTURE IN PLACE...ESPECIALLY OVER
THE EASTERN HALF OF THE FORECAST AREA FOR SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS. THE BEST CHANCE FOR CONVECTION TODAY WILL BE
SOUTH AND EAST OF A LINE FROM HANNAGAN MEADOW...TO SAFFORD...TO
TUCSON TO NOGALES.

THE 12Z KTUS UPPER-AIR SOUNDING INDICATED A PRECIPITABLE WATER VALUE
OF 1.27 INCHES...DOWN ABOUT A TENTH OF AN INCH VERSUS 24 HOURS AGO.
THE MORNING PROFILE WAS RATHER UNSTABLE. WITH GENERALLY CLEAR SKIES
ACROSS MUCH OF THE FORECAST AREA THIS MORNING...EXPECT CONVECTIVE
INITIATION TO START DURING THE LATE MORNING HOURS ACROSS THE HIGHER
TERRAIN SOUTH AND EAST OF THE TUCSON. DEEP CONVECTION MAY ALSO
INITIATE LATER TODAY ALONG THE INTERFACE BETWEEN THE DRIER AIR MASS
TO THE WEST AND THE MOIST AIR MASS OVER EASTERN PORTIONS OF THE
FORECAST AREA. THIS LINE IS DEPICTED VERY WELL ON THE WATER VAPOR
SATELLITE IMAGERY...AND CURRENTLY EXTENDS FROM NOGALES...TO
TUCSON...TO CASA GRANDE. THE MAIN CONCERN AGAIN TODAY WILL BE
LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE EASTERN HALF OF THE
FORECAST AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE IN
THE STRONGEST STORMS. THE BULK OF ANY PRECIPITATION THAT DEVELOPS
SHOULD DECREASE IN COVERAGE AND INTENSITY BY MIDNIGHT...ALTHOUGH
ISOLATED ACTIVITY MAY CONTINUE INTO THE EARLY OVERNIGHT HOURS. STORM
MOVEMENT WILL BE TO THE SOUTH/SOUTHEAST AT 10 TO 15 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY.

A FAIRLY LOW-GRADE MONSOON PATTERN IS EXPECTED WEDNESDAY THROUGH
SATURDAY...AS THE RIDGE AXIS BECOMES ORIENTED FROM OFF THE CENTRAL
CALIFORNIA COAST INTO NORTHERN BAJA. THIS PATTERN WILL BRING DRIER
NORTHWEST FLOW PUSHING INTO THE REGION FROM THE WEST AND DECREASED
THUNDERSTORM COVERAGE ACROSS SOUTHEAST ARIZONA. IN FACT...WESTERN
PORTIONS OF THE FORECAST ARE ONLY EXPECTING SOME AFTERNOON CLOUDS
DURING THIS TIME FRAME...WITH SLIGHT CHANCE WORDING FROM TUCSON
EAST. AN UPSWING IN THUNDERSTORM ACTIVITY MAY OCCUR LATE IN THE
WEEKEND AND EARLY NEXT WEEK AS THE UPPER HIGH REBUILDS NORTH AND
EAST OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ZELL/MEYER

In the hours before

Special weather statement, Jul 27, 1:40 PM MST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
140 PM MST TUE JUL 27 2004

AZZ019-030-280200-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
140 PM MST TUE JUL 27 2004

...SEVERE THUNDERSTORM WATCH NUMBER 670 IN EFFECT UNTIL 7 PM MST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTHEAST ARIZONA UNTIL 7 PM MST.

THIS WATCH INCLUDES GRAHAM AND GREENLEE COUNTIES. SOME CITIES AND
TOWNS INCLUDED IN THE WATCH ARE...SAFFORD...CLIFTON...AND HANNAGAN
MEADOW.

A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO 1.5
INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS IN EXCESS OF 60
MPH...AND DANGEROUS LIGHTNING WILL BE POSSIBLE. PERSONS IN THESE
AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS
AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.

ZELL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:25 PM MSTFlash Flood WarningTWCPima65 min
Jul 27, 12:00 AM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz45 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.